question-icon

What causes episodic drop in potassium levels?

default
Posted on Wed, 5 Feb 2014
Question: Quite a few months ago, my appetite stopped, energy low,eyes got so blurry I couldn't read an email (and I don't wear glasses), I started to hallucinate and so family took me ER. Their best guess was my potassium had dropped way too low and it seems they were right. I took potassium pills for a while and went in for regular urine tests. After 3 weeks all was good again. But then not long after that all same symptoms come back. I feel like its a roller coaster ..suggestions These "episodes" are rough. My eyes blur , I hallucinate, my body and muscles feel like I have been beat by a baseball team, I am exhausted..I thought it was fixed but it just keeps coming back. Are there any triggers I should stay away from
doctor
Answered by Dr. Shafi Ullah Khan (1 hour later)
Brief Answer: Low potassium < Steroids to stop, Detailed Answer: Good Day again XXXX! Thank you for asking. My name is Dr S Khan and and i would like to help you with your underlying cause for this episodic drop in potassium resulting in these symptoms which are a classic presentation of hypokalemia in emergency medicine. Miss XXXX i recall you as a sarcoid patient asking for relief of dyspnea , if so one sure reason i can say in your cse of hypokalemia is Steroids which you used like candies for sarcoidosis.But any ho lets talk about possibilities Such symptoms occur as a result of constellation of symptoms that involve the GI, renal, musculoskeletal, cardiac, and nervous systems and then it can be said for sure what is causing the low potassium. I am afraid it will need a lot of work up to reach the cause as it has many Renal losses of potassium occurs by 1-Renal tubular acidosis 2-Hyperaldosteronism (Hormonal Imbalance) 3-Magnesium depletion 4-Leukemia (mechanism uncertain) GI losses (source may be medical or psychiatric , ie, anorexia or bulimia) 1-Vomiting or nasogastric suctioning 2-Diarrhea 3-Enemas or laxative use 4-Ileal loop Medication effects Involve Diuretics (most common cause) Beta-adrenergic agonists Steroids ( Most probable in your case as you have used them for your sarcoidosis) Theophylline Aminoglycosides So my advice , you need a triad of internist, nephrologist and a psychiatrist to reach a diagnosis. Hope XXXX You got your help. Kindly keep me posted about your follow ups. I would love to be of some help. Dont forget to close the discussion please and rate the answer as per your experience. Regards Dr S Khan
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3613 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes episodic drop in potassium levels?

Brief Answer: Low potassium < Steroids to stop, Detailed Answer: Good Day again XXXX! Thank you for asking. My name is Dr S Khan and and i would like to help you with your underlying cause for this episodic drop in potassium resulting in these symptoms which are a classic presentation of hypokalemia in emergency medicine. Miss XXXX i recall you as a sarcoid patient asking for relief of dyspnea , if so one sure reason i can say in your cse of hypokalemia is Steroids which you used like candies for sarcoidosis.But any ho lets talk about possibilities Such symptoms occur as a result of constellation of symptoms that involve the GI, renal, musculoskeletal, cardiac, and nervous systems and then it can be said for sure what is causing the low potassium. I am afraid it will need a lot of work up to reach the cause as it has many Renal losses of potassium occurs by 1-Renal tubular acidosis 2-Hyperaldosteronism (Hormonal Imbalance) 3-Magnesium depletion 4-Leukemia (mechanism uncertain) GI losses (source may be medical or psychiatric , ie, anorexia or bulimia) 1-Vomiting or nasogastric suctioning 2-Diarrhea 3-Enemas or laxative use 4-Ileal loop Medication effects Involve Diuretics (most common cause) Beta-adrenergic agonists Steroids ( Most probable in your case as you have used them for your sarcoidosis) Theophylline Aminoglycosides So my advice , you need a triad of internist, nephrologist and a psychiatrist to reach a diagnosis. Hope XXXX You got your help. Kindly keep me posted about your follow ups. I would love to be of some help. Dont forget to close the discussion please and rate the answer as per your experience. Regards Dr S Khan